Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 78, NWS El Paso, TX

August 4, 2013Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 4, 2013, 2:59 PM MDT for Sierra County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2013, 2:59 PM MDT (20:59 UTC)
Expired
Aug 4, 2013, 9:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2587 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WGUS54 KEPZ 042059
FFWEPZ
NMC051-050300-
/O.NEW.KEPZ.FF.W.0078.130804T2059Z-130805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
259 PM MDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 900 PM MDT

* AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN HAD FALLEN EARLIER THIS AFTERNOON ACROSS THE            
  HEAD WATERS OF ANIMAS CREEK.  RAINFALL ESTIMATES OF 1 TO 2 INCHES  
  OF RAIN HAVE FALLEN OVER THE SILVER BURN SCAR ASSOCIATED WITH THE  
  ANIMAS CREEK BASIN.  THE RAIN HAS ENDED BUT VERY HEAVY RUNOFF IS   
  VERY LIKELY SLOWLY MAKING ITS WAY DOWN THE ANIMAS CREEK BASIN. IT  
  WILL TAKE THE RUNOFF SEVERAL HOURS TO REACH THE RESIDENCES         
  ALONG ANIMAS CREEK JUST TO THE WEST CABALLO LAKE. 

* LOCATIONS IMPACTED INCLUDE...
  ANIMAS CREEK COMMUNITY
  CABALLO...



LAT...LON 3307 10784 3308 10779 3305 10759 3306 10753
      3302 10747 3299 10732 3296 10730 3300 10749
      3299 10751 3298 10763 3301 10773 3298 10778
      3295 10778 3296 10782 3300 10785

$$

TSB
1 follow-up statement
891 
WGUS74 KEPZ 050250
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
850 PM MDT SUN AUG 4 2013

NMC051-050305-
/O.EXP.KEPZ.FF.W.0078.000000T0000Z-130805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
850 PM MDT SUN AUG 4 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL SIERRA
COUNTY WILL BE ALLOWED TO EXPIRE AT 900 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3307 10784 3308 10779 3305 10759 3306 10753
      3302 10747 3299 10732 3296 10730 3300 10749
      3299 10751 3298 10763 3301 10773 3298 10778
      3295 10778 3296 10782 3300 10785

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:40 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 4, 2:40 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
240 PM MDT SUN AUG 4 2013

.SYNOPSIS...
WE WILL SEE SCATTERED EVENING THUNDERSTORMS...AND THEN OUR RAIN
CHANCES WILL CONTINUE THROUGH AT LEAST TUESDAY. WE WILL DRY OUT A
BIT FOR THE MIDDLE PART OF THE WEEK AND THEN THE MOISTURE AND RAIN
CHANCES WILL RETURN FOR THE END OF THE WEEK. TEMPERATURES WILL
CONTINUE TO RUN AT OR A LITTLE ABOVE NORMAL THROUGH THE END OF THE
WEEK.

&&

DISCUSSION...
THE MOISTURE IS STILL HERE BUT SO IS THE UPPER LEVEL HIGH
PRESSURE...SO NOT MUCH HAS CHANGED RIGHT? WRONG? AT THE SURFACE
SOUTHEASTERLY WINDS HAVE PUSHED INTO THE AREA AND THEY ARE BUMPING
UP AGAINST THE WESTERLY WINDS CREATING A CONVERGENCE ZONE OVER THE
RIO GRANDE VALLEY. THIS CONVERGENCE ZONE WILL HELP DEVELOP MORE
WIDELY SCATTERED EVENING THUNDERSTORMS TONIGHT. I HAVE UPPED THE
POPS INTO THE SCATTERED CATEGORY FOR EVERYONE FOR TONIGHT. ON
TUESDAY BOTH THE GFS AND THE NAM INDICATE THAT THE UPPER LEVEL
RIDGE WILL RETREAT TO THE EAST AND THAT A SHORT WAVE WILL MOVE
ACROSS NEW MEXICO TUESDAY EVENING. THIS SHORT WAVE WILL HELP
DESTABILIZE THE ATMOSPHERE A LITTLE MORE AND WE WILL CONTINUE TO
SEE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. ALL THE
MODELS CONTINUE TO INDICATE THAT WEDNESDAY WILL BE A DOWN DAY AS
DRIER AIR WILL WORK IN BEHIND THE SHORT WAVE. BUT BY THURSDAY
EVENING OUR SURFACE FLOW WILL SWING BACK AROUND TO THE SOUTHEAST
AND MOISTURE AND RAIN CHANCES WILL RETURN. WE WILL CONTINUE TO SEE
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS INTO THE
COMING WEEKEND.

LOOKING AT TEMPERATURES MONDAY AND TUESDAY WILL SEE HIGH
TEMPERATURES RUNNING TWO TO FOUR DEGREES ABOVE NORMAL. THEN FROM
WEDNESDAY INTO THE COMING WEEKEND WE WILL SEE TEMPERATURES RUNNING
RIGHT AT NORMAL OR A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 05/00Z-06/00Z.
MOSTLY VFR THRU THE PERIOD WITH FEW-SCT080-120 SCT-BKN150-200. ISOLD
TO SCT 1-3SM +TSRA BKN030-040 WITH MOST TSTM ACTIVITY OVER AREA
MTNS. WINDS GENERALLY 5-15 KTS XCPT GUSTS OF 40-50KTS NEAR TSTMS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT ACROSS TEXAS AND EASTERN NEW MEXICO WILL REMAIN
IN PLACE THROUGH MONDAY. THIS WILL SUPPRESS THUNDERSTORMS OVER THE
LOWER ELEVATIONS EAST OF THE CONTINENTAL DIVIDE TONIGHT AND MONDAY
BUT ISOLATED STORMS WILL STILL POP UP. SCATTERED THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE EXPECTED THIS EVENING AND AGAIN MONDAY FROM
THE BOOTHEEL INTO THE GILA REGION AND IN THE SACRAMENTO MTNS. THERE
IS A THREAT OF FLASH FLOODING...ESPECIALLY IN AND DOWNSTREAM OF THE
SILVER FIRE BURN SCAR. HIGH PRESSURE ALOFT WILL SHIFT EAST AND
WEAKEN TUESDAY AS AN UPPER TROUGH MOVES ACROSS FROM THE WEST. THAT
TROUGH MAY INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
AFTERNOON AND EVENING...THEN DRIER AIR IN THE WESTERLY FLOW BEHIND
THAT TROUGH WILL LIKELY LOWER THE CHANCE FOR THUNDERSTORMS WEDNESDAY
AND THURSDAY. MODELS ARE SHOWING A RETURN OF SOUTHEASTERLY FLOW AND
RESURGENCE OF MOISTURE FRIDAY INTO THE WEEKEND WITH A POTENTIAL
INCREASE IN SHOWERS AND THUNDERSTORMS. HAINES INDICES LOW (3) TO
VERY LOW (2) OVER THE ENTIRE AREA MONDAY AND TUESDAY. VENTILATION
POOR TO FAIR MONDAY...THEN GOOD OR BETTER TUESDAY. MINIMUM HUMIDITY
TOMORROW AND TUESDAY ACROSS DESERT LOWLANDS IN THE LOW TO MID 20S
EAST OF THE DIVIDE AND FROM THE MID 20S TO MID 30S WEST. HIGHER
ELEVATIONS WILL HAVE MINIMUM HUMIDITY FROM THE MID 30S TO UPPER 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  98  75  96  75 /  30  10  10  20  10
SIERRA BLANCA           73 100  73  98  73 /  30  10  10  10  20
LAS CRUCES              71  97  71  95  71 /  30  20  20  20  20
ALAMOGORDO              71  98  71  96  71 /  30  10  10  20  10
CLOUDCROFT              50  73  51  73  50 /  30  30  10  30  20
TRUTH OR CONSEQUENCES   68  94  68  92  68 /  30  20  20  20  20
SILVER CITY             62  87  61  84  61 /  40  30  30  30  20
DEMING                  69  95  69  93  69 /  30  20  20  20  20
LORDSBURG               67  94  67  92  67 /  30  30  30  30  20
WEST EL PASO METRO      75  99  74  97  74 /  30  10  10  20  20
DELL CITY               68  99  67  97  67 /  30  10  10  10  20
FORT HANCOCK            75 101  74  99  74 /  30  10  10  10  20
LOMA LINDA              69  94  68  91  68 /  30  10  10  20  10
FABENS                  74  99  73  97  73 /  30  10  10  10  10
SANTA TERESA            72  97  72  95  72 /  30  20  10  20  20
WHITE SANDS HQ          73  97  73  95  73 /  30  20  20  20  20
JORNADA RANGE           70  97  70  95  70 /  30  20  20  20  20
HATCH                   70  93  70  91  70 /  30  20  20  20  20
COLUMBUS                70  95  70  93  70 /  30  20  20  20  20
OROGRANDE               73  99  73  97  73 /  30  10  10  20  20
MAYHILL                 55  82  56  81  55 /  30  30  10  20  20
MESCALERO               53  84  54  83  53 /  30  30  20  30  20
TIMBERON                55  80  56  79  55 /  30  30  10  20  20
WINSTON                 58  81  59  80  58 /  30  30  30  30  20
HILLSBORO               66  91  65  88  65 /  30  20  20  20  20
SPACEPORT               69  94  69  92  69 /  30  20  20  20  20
LAKE ROBERTS            59  82  59  81  59 /  40  30  30  30  20
HURLEY                  63  87  62  84  62 /  30  30  30  30  20
CLIFF                   63  88  62  87  63 /  30  30  30  30  20
MULE CREEK              61  90  60  87  60 /  30  30  30  30  20
FAYWOOD                 65  90  64  87  64 /  30  30  30  20  20
ANIMAS                  67  93  67  91  67 /  30  30  30  30  20
HACHITA                 67  95  67  93  67 /  30  30  30  20  20
ANTELOPE WELLS          65  92  65  90  65 /  30  30  30  30  20
CLOVERDALE              63  88  62  85  62 /  40  30  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK

In the hours before

Special weather statement, Aug 4, 12:48 PM MDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1248 PM MDT SUN AUG 4 2013

NMZ402-041930-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
1248 PM MDT SUN AUG 4 2013

...STRONG THUNDERSTORMS THREATENING WESTERN SIERRA AND NORTHEASTERN
GRANT COUNTIES THROUGH 130 PM MDT...

AT 1243 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF HILLSBORO  THIS STORM
 WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  EMORY PASS...
  KINGSTON...
  IRON CREEK CAMPGROUND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Local storm report, Aug 4, 1:20 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
120 PM MDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      KINGSTON                32.92N 107.70W
08/04/2013                   SIERRA             NM   911 CALL CENTER

            HEAVY RAIN ON THE SILVER FIRE BURN SCAR HAS CAUSED THE
            SOUTH PERCHA CREEK TO FLOOD IN KINGSTON

&&

EVENT NUMBER EPZ1300576

BRICE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:52 AM MDTAreal Flood AdvisoryEPZGrant, Sierra4 hr
Aug 4, 12:36 PM MDTFlash Flood WarningEPZGrant6 hr
Aug 4, 1:01 PM MDTFlash Flood Warning EmergencyEPZSierra4 hr
Aug 4, 1:08 PM MDTAreal Flood AdvisoryEPZOtero112 min
Aug 4, 1:34 PM MDTFlash Flood WarningEPZSierra4 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.